Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Quad Cities, IA

May 17, 2006Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2006, 3:17 PM CDT for Clinton County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2006, 3:17 PM CDT (20:17 UTC)
Expired
May 17, 2006, 3:45 PM CDT
In force
28 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM CDT, 17 minutes earlier.

Area forecast discussion, May 17, 3:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 17 2006

.DISCUSSION...
STRONG NW FLOW IN PLACE TODAY WITH COLD FRONT JUST MOVING INTO THE
NRN CWA EARLY THIS AFTERNOON.  THE 12Z UA ANALYSIS SHOWED A POTENT
S/W OVER SWRN ONTARIO WITH H3 12HR HGT FALLS OF 210DM AND H5 HGT
FALLS OF 170DM.  MODELS WERE ALL UNDERDOING THE STRENGTH OF THE TROF
BASED ON H5 HEIGHTS.  AS OF 20Z SCATTERED TSRA WERE DEVELOPING OVER
THE NERN CWA JUST AHEAD OF THE FRONT IN BETTER REGION OF UPPER
FORCING AND LOW LEVEL INSTABILITY. STRONG STORMS WERE DEVELOPING A
LITTLE FURTHER WEST THAN PREVIOUSLY EXPECTED.  HOWEVER WITH
WESTERLY FLOW AHEAD OF THE SURFACE FRONT ADVECTING IN LOW SFC
DEWPOINTS...EXPECT THE BETTER ENVIRONMENT FOR STRONG CONVECTION TO
SHIFT EAST INTO THE CURRENT WATCH BOX.  THIS CONVECTION WILL SHIFT
SOUTH THE REST OF THE AFTERNOON WITH THE FRONT AND SHOULD BE OUT OF
THE CWA BY EARLY EVENING. FOR THE OVERNIGHT EXPECT CLEAR/MOSTLY
CLEAR SKIES WITH UPSTREAM CLOUDS MAINLY CUMULIFORM WHICH SHOULD
DISSIPATE AFTER LOSS OF HEATING.  STRONG CAA WILL SPREAD OVER CWA
LATE TONIGHT SO LEANED TOWARD COOLER MET NUMBERS.

REGION TO STAY UNDER NW FLOW INTO THE WEEKEND KEEPING UNSETTLED
WEATHER AND NEAR TO BELOW NORMAL TEMPS OVER THE REGION.  MODELS SHOW
A NW-SE ORIENTED BAROCLINIC ZONE SETTING OVER THE PLAINS THURSDAY
INTO SATURDAY.  ENERGY MOVING THROUGH THE NW FLOW SPINS UP A COUPLE
OF WEAK SURFACE SYSTEMS THAT WILL STAY TO OUR WEST.  THETA-E
ADVECTION COMBINED WITH S/W ENERGY AHEAD OF THE THESE SURFACE
SYSTEMS SHOULD BE ENUF FOR SOME  SCATTERED SHRA/TSRA THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT.  SO HAVE KEPT LOW POPS FOR THESE PERIODS
MAINLY IN THE SOUTH AND WEST.   WITH CWA ON THE COOL SIDE OF THE
BAROCLINIC ZONE...FAVORED THE COOLER MET GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY THERE WAS A LOT OF MODEL
DISCREPANCIES ON THE 17/00Z RUN WITH REGARD TO HOW PROGRESSIVE THE
UPPER FLOW WILL BECOME AND THE RESULTING BREAK DOWN OF THE NW FLOW
REGIME.  THE GFS WAS FAR LESS PROGRESSIVE THAN THE 17/00Z
ECMWF...HOLDING THE RIDGE IN THE WEST...KEEPING NW FLOW OVER THE
CENTRAL U.S. UNTIL EARLY TUESDAY WHEN IT FINALLY MOVED THE RIDGE
INTO THE MS VALLEY.  THE ECMWF ON THE OTHER HAND PUSHED THE H5 RIDGE
INTO THE CENTRAL U.S. BY EARLY MONDAY.  ON THE 17/12Z RUN THE GFS
CAME MORE IN LINE WITH THE ECMWF AT LEAST EARLY IN THE WEEK...MOVING
THE RIDGE EAST FASTER THAN THE PREVIOUS RUN.   AS A RESULT...HAVE
LEANED TOWARD THE MORE PROGRESSIVE AND WARMER SOLUTION.  THIS WOULD
ALSO SUGGEST THE FIRST HALF OF NEXT WEEK WILL BE DRY.  HOWEVER...THE
12Z GFS WAS VERY AGGRESSIVE IN UNDERCUTTING THE CENTRAL U.S. RIDGE
WITH PACIFIC ENERGY AND BREAKING OUT SIGNIFICANT PCPN OVER THE
CENTRAL U.S. BY WEDNESDAY.  THIS SOLUTION WAS QUITE DIFFERENT FROM
THE 00Z EMCWF AND GFS...SO HAVE DISCOUNTED IT FOR NOW.
...DLF...

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, May 17, 5:07 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT WED MAY 17 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING
AS A FRONT DROPS SOUTHWARD OUT OF WISCONSIN AND INSTABILITY BUILDS
AHEAD OF THE FRONT THROUGH THE DAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY... AND A FEW OF THE STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL AND WIND GUSTS IN THE AFTERNOON AND EARLY
EVENING. THUNDERSTORMS SHOULD DIMINISH QUICKLY AFTER SUNSET. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM
DUBUQUE IOWA TO MEMPHIS MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON AND EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES WITH HAIL OR DAMAGING WIND REPORTS THIS
AFTERNOON AND EVENING.

MAYES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:50 PM CDTSevere Thunderstorm WarningDVNClinton25 min
May 17, 3:50 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside40 min
May 17, 4:09 PM CDTSevere Thunderstorm WarningDVNHenry66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.